Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2020, 6:32 PM EDT for Robeson County, North Carolina. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 6:32 PM EDT (22:32 UTC)
- Expired
- May 22, 2020, 6:45 PM EDT
- In force
- 13 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 83 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:40 PM EDT | TSTM WND DMG | 5 Sw Smiths, NC | TREES DOWN ON E FIFTH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS52 KILM 222232
SVRILM
NCC155-222245-
/O.NEW.KILM.SV.W.0040.200522T2232Z-200522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
632 PM EDT Fri May 22 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Eastern Robeson County in southeastern North Carolina...
* Until 645 PM EDT.
* At 631 PM EDT, severe thunderstorms were located along a line
extending from near Tobermory to Fairmont, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Lumberton, Fairmont, St. Pauls, Boardman, Smiths, Howellsville,
Tolarsville, Hestertown, Barnesville, Robeson Community College,
Barker Ten Mile, Proctorville, Mcdonald, Orrum and Southeastern
Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 7893 3486 7893 3481 7889 3474 7886
3469 7881 3467 7881 3463 7883 3459 7883
3457 7886 3450 7885 3446 7890 3444 7896
3440 7897 3438 7901 3436 7900 3433 7904
3447 7923 3492 7896
TIME...MOT...LOC 2231Z 300DEG 23KT 3485 7892 3450 7913
HAIL...1.00IN
WIND...60MPH
$$
MBB1 follow-up statement
805
WWUS52 KILM 222249
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
649 PM EDT Fri May 22 2020
NCC155-222259-
/O.EXP.KILM.SV.W.0040.000000T0000Z-200522T2245Z/
Robeson NC-
649 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROBESON COUNTY HAS
EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.
LAT...LON 3489 7893 3486 7893 3481 7889 3474 7886
3469 7881 3467 7881 3463 7883 3459 7883
3457 7886 3450 7885 3446 7890 3444 7896
3440 7897 3438 7901 3436 7900 3433 7904
3447 7923 3492 7896
TIME...MOT...LOC 2249Z 300DEG 23KT 3481 7883 3446 7904
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:18 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 22, 4:18 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
418 PM EDT Fri May 22 2020
.SYNOPSIS...
Localized afternoon and evening showers and thunderstorms will
increase and become enhanced by trough running across the area
tonight into Saturday. A cold front will drop south late Sun,
followed by relatively cooler and dry high pressure building
down from the north early to mid week.
&&
.UPDATE...
A severe thunderstorms watch is in effect until 10 pm as a line
of stronger storms marches eastward through this evening. This
line of storms will reach the I-95 corridor 6 to 7 pm and move
toward the coast closer to 9pm.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
SPC has outlined area for slight risk of SVR, mainly west of
I-95 with marginal elsewhere across local area. Some subsidence
and dry air aloft has left only isolated convection this
afternoon mainly associated with lingering boundary or trough
across the area and sea breeze convergence. More organized
convection will arrive into this evening associated with
shortwave moving across the area and lingering boundary or
trough. This shortwave has generated a fairly organized squall line
which will track eastward through this evening. The main mid to
upper trough over the Ohio valley this afternoon tracks
eastward tonight dragging this potent shortwave trough eastward
across the local area tonight.
The shortwave trough will exit the coast Sat morning with mid
to upper low tracking off the off of the Mid-Atlantic Coast
leaving some drier air and subsidence int its wake Sat morning.
Upper ridge begins to build up from the south with deep W to NW
flow aloft. After a brief dry period to start the day on
Saturday, convection will develop again Sat aftn along sea
breeze, lingering boundary and trough inland and should see
steering flow push storms eastward toward the coast. Strong sfc
heating will enhance instability and should create some stronger
storms possible. Temps will be between 85 and 90 most places.
Overnight lows will remain very warm well into 60s in warm and
humid air mass.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Weak surface low pressure across South Carolina on Sunday will be
attached to a nearly stationary front extending off the coast and
out across the Atlantic Ocean. Convergence along this boundary
coupled with precipitable water in the 1.5 to 1.7 inch range and
reasonably steep mid-level lapse rates should yield scattered
showers and thunderstorms. Models have differences in the position
of the low and the front, so temperature and precip forecasts for
Sunday have less confidence than normal for a Day 2 forecast. Weak
wind shear and low helicity values should favor fairly disorganized
convection with a low severe potential.
An upper level ridge will strengthen overhead Sunday night into
Monday, helping boost surface pressures across the Mid-Atlantic
region. This will push the low and front down to the southwest
Monday, advecting cooler and drier air in from the northeast.
Depending on how quickly this occurs, some residual convection could
still linger across the Pee Dee region Monday ahead of the push of
more stable air. Regardless, PoPs decrease throughout Monday with a
dry forecast beginning across the board no later than Monday
evening.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A strong upper ridge will exist across the Mid-Atlantic region much
of next week. A deep layer of warm, dry air aloft with the
subsidence inversion beneath this ridge should provide dry weather.
By Wednesday Night the inversion may begin to lift as the upper
ridge gains latitude and the Carolinas come into a deep easterly
flow of subtropical origin. Scattered Atlantic showers could develop
and push onshore at times, although PoPs are currently limited to
only 20-30 percent for Thursday and Friday. Also interesting is a
cold core low the GFS, ECMWF, and Canadian all forecast to develop
across the Atlantic out near Bermuda late next week. At this time
any potential low pressure development is progged to remain too far
east for any impacts on our weather.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mostly VFR through this period. Convection left over from the
surface trough is making its way through our area. TSRA could
temporarily reduce ceilings to IFR/LIFR at any of the terminals as
the line moves through. Storms should make their way towards the
coast around 02-03Z. Elsewhere, the seabreeze has fired up early
this afternoon , creating sustained SSW winds at 10-12 knots. This
will add some mid-level cumulus clouds, could possibly spawn
convection that would move inland from the coast. Seabreeze calms by
the evening. After storms move through, fog/low stratus builds
inland and spreads towards the coast. Ceilings will most likely be
in the IFR/LIFR range. Fog/low stratus should lift by 13-14Z
Saturday morning as boundary layer mixing takes off. Seabreeze
builds in again towards the end of the 18Z TAF period.
Extended Outlook...Expect periodic flight level restrictions for
convection Saturday afternoon and evening and again Sunday ahead of
a cold front. High pressure and VFR conditions will dominate Monday
through Wednesday.
&&
.MARINE...
Light and more variable winds may increase slightly tonight as
trough moves across and will veer to a more westerly flow
through Saturday. Overall expect seas on a downward trend,
running in the 2 to 4 ft range overall with a diminishing longer
period easterly swell mixing in. Winds will back to the SW
Sat night around 10 kts.
A front stalled across South Carolina will increase the coverage of
showers and t-storms across the area on Sunday. High pressure
building southward across the Mid-Atlantic should push this front
down to the south Monday. This should allow northeast to east winds
to prevail through the period with dry weather expected Monday
through Wednesday. The long east fetch developing on Monday should
cause the dominant wave group to become an 8 to 9 second easterly
swell through much of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...MBB/RGZHazardous weather outlook, May 22, 4:23 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 423 PM EDT Fri May 22 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-232030- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Central Horry-Northern Horry- 423 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-232030- Coastal Brunswick- 423 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-232030- Coastal Pender-Coastal New Hanover- 423 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-232030- Williamsburg-Inland Georgetown- 423 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-232030- Coastal Horry- 423 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-232030- Coastal Georgetown- 423 PM EDT Fri May 22 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Slow moving thunderstorms may produce brief localized flooding this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-232030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 423 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 6:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
605 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 3 NE BENNETTSVILLE 34.66N 79.66W
05/22/2020 MARLBORO SC LAW ENFORCEMENT
TREE IN ROADWAY. REPORT FROM SC HIGHWAY PATROL
&&
EVENT NUMBER ILM2000115
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:50 AM EDT | Special Marine Warning | ILM | 25 min | |
| May 22, 5:06 AM EDT | Rip Current Statement | ILM | New Hanover, Pender | 15 hr |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 54 min |
| May 22, 6:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 66 min |
| May 22, 6:37 PM EDT | Special Weather Statement | ILM | Columbus | 53 min |
| May 22, 7:18 PM EDT | Special Weather Statement | ILM | Pender | 57 min |
| May 22, 7:33 PM EDT | Special Weather Statement | ILM | Columbus | 57 min |
| May 22, 7:44 PM EDT | Special Marine Warning | ILM | 91 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.